Tornadoes · United States · Florida · 2008

EF0 tornado, Dekle Beach, Florida, April 28, 2008

This EF0 tornado ran 0.3 miles across Taylor County on April 28, 2008, touching down at 1:06 PM EDT and reaching 30 yards wide. It killed nobody, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 28, 2008
Touchdown
1:06 PM EDT (17:06 UTC)
Lifted
1:08 PM EDT (17:08 UTC)
On the ground
2 minutes
Path length
0.3 miles (0.5 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$75,000
County
Taylor County
Touchdown point
29.849, -83.620
Lift-off point
29.850, -83.615
Record number
0804281106-01

What the Weather Service recorded

A waterspout came ashore as a EF0 tornado at Dekle Beach and damaged several homes.

A waterspout developed just offshore of Dekle Beach and came ashore as an EF0 tornado. The tornado, which lasted a few minutes, caused major roof damage to three homes. Several other homes sustained minor damage to porches, screens and windows from wind-borne debris. The damage path included Dekle Beach, Palmetto and Mexico Roads. Power was knocked out at Dekle Beach.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 17:15 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Apr 28, 9:20 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 28, 9:20 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 AM EDT MON APR 28 2008

.DISCUSSION...
THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A COLD FRONT FROM
COLUMBUS GA TO DESTIN FL. LOCAL RADARS SHOWED A NARROW BAND OF
SHOWERS ALONG THE FRONT...MOVING TOWARD THE EAST AT 15 TO 20 MPH.
ALTHOUGH MUCH OF OUR AREA WILL GET (OR HAS ALREADY RECEIVED)
RAIN...RAINFALL AMOUNTS WILL GENERALLY BE LESS THAN HALF AN INCH.
THIS IS WELL BELOW OUR THINKING FROM YESTERDAY...AS THE GULF
FRONTAL WAVE NEVER DEVELOPED TO ENHANCE THE RAINFALL AMOUNTS. SEVERE
STORMS STILL REMAIN UNLIKELY DUE TO WEAK MLCAPE AND VERTICAL WIND
SHEAR. WE WILL UPDATE OUR POP/QPF TO REFLECT RECENT RADAR TRENDS
AND RUC QPF. OTHERWISE...NO MAJOR CHANGES TO THE EARLY MORNING
FORECAST PACKAGE WILL BE NEEDED.

&&

.AVIATION...
AN AREA OF RAIN/EMBEDDED SHRA/TS AND MVFR-OCNL IFR CONDITIONS IN
ADVANCE OF COLD FRONT WILL CLEAR KDHN AND KPFN BETWEEN 14Z AND
15Z, AND KABY AND KTLH BETWEEN 15Z AND 17Z. WILL LIKELY EXTEND THE
TEMPO PERIOD FOR PCPN AT KVLD WITH THE 18Z TAF ISSUANCE. WINDS
WILL SHIFT FROM SLY TO NWLY AND INCREASE TO 10-15 KTS WITH THE
FRONTAL PASSAGE. MULTI-LAYERED CLOUDS WILL GRADUALLY DECREASE FROM
WEST TO EAST DURING THE LATE AFTERNOON THROUGH EVENING. NWLY WINDS
WILL DIMINISH TO AROUND 5 KTS THIS EVENING. MUCH DRIER AIR WILL
PRECLUDE FOG/MIST DEVELOPMENT DURING THE PRE-DAWN HOURS ON
TUESDAY.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 12 PM TO 6 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

     FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
     COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...RED FLAG WARNING FROM 1 PM TO 7 PM EDT TUESDAY FOR THE FOLLOWING
     ZONES: BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...
     CLAY...COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...
     GRADY...IRWIN...LANIER...LEE...LOWNDES...MILLER...
     MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...TERRELL...
     THOMAS...TIFT...TURNER...WORTH.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: BAKER...BEN HILL...
     BERRIEN...BROOKS...CALHOUN...CLAY...COLQUITT...COOK...
     DECATUR...DOUGHERTY...EARLY...GRADY...IRWIN...LANIER...
     LEE...LOWNDES...MILLER...MITCHELL...QUITMAN...RANDOLPH...
     SEMINOLE...TERRELL...THOMAS...TIFT...TURNER...WORTH.

FL...RED FLAG WARNING FROM 11 AM EDT /10 AM CDT/ TO 9 PM EDT /8 PM
     CDT/ TUESDAY FOR THE FOLLOWING ZONES: BAY...CALHOUN...
     DIXIE...FRANKLIN...GADSDEN...GULF...HOLMES...INLAND
     WALTON...JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
     MADISON...TAYLOR...WAKULLA...WASHINGTON.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: BAY...CALHOUN...DIXIE...
     FRANKLIN...GADSDEN...GULF...HOLMES...INLAND WALTON...
     JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
     MADISON...TAYLOR...WAKULLA...WASHINGTON.

GM...NONE.

&&

AVIATION...JAMSKI
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Apr 28, 5:06 AM EDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 AM EDT MON APR 28 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-291000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
506 AM EDT MON APR 28 2008 /406 AM CDT MON APR 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NUMEROUS SHOWERS
AND A FEW THUNDERSTORMS THIS MORNING...WILL BE ENDING FROM WEST TO
EAST THIS AFTERNOON AS A COLD FRONT MOVES THROUGH THE REGION. AN
ISOLATED STRONG STORM IS POSSIBLE UNTIL THE FRONT PASSES. MARINERS
SHOULD EXERCISE CAUTION LATE TONIGHT...ESPECIALLY ACROSS THE
OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
COOLER AND DRIER AIR WILL BUILD IN BEHIND THE FRONT. THE DRY CONDITIONS
WILL AIDE THE SPREAD OF ANY WILDFIRES THAT DEVELOP TUESDAY AND WEDNESDAY.
A GRADUAL WARM UP WILL BEGIN ON THURSDAY WITH THE NEXT CHANCE OF RAIN
LATE FRIDAY INTO THE WEEKEND AS ANOTHER COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 12:00Z

5.1 hours before the tornado, 90 km from the path. April 28, 2008.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4 joules per kilogram, CIN -98, lifted condensation level 1085 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 130 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-98 J/kg
Surface CAPE
618 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Tallahassee Rgnl, FL (KTLH), 00:00Z

6.9 hours after it, 90 km from the path. April 29, 2008.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3 joules per kilogram, CIN -226, lifted condensation level 1290 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 16 square meters per square second, 0 to 6 km bulk shear 36 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-226 J/kg
Surface CAPE
63 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Perry (FPY), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
15:53 UTC7668190° 12 kt191013.2
16:53 UTC7568200° 11 kt191012.9
17:53 UTC7968250° 14 kt221012.2
18:53 UTC8167230° 16 kt191011.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tallahassee radar (KTLH), 92 km away, was scanning. The volume nearest the touchdown began at 17:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:06 UTCTORNADO 0Dekle BeachTaylor, FLNWS SURVEY TEAM ESTIMATES EF-0 DAMAGE FROM A WATER SPOUT THAT MOVED ASHORE AS A TORNADO AND CREATED A DAMAGE PATH THAT EXTENDED ABOUT A HALF MILE INLAND. SEVERAL HOMES DAMAGED BY AN APPARENT WATER SPOUT THAT CAME ASHORE.
17:06 UTCTORNADODekle BeachTaylor, FLPOSSIBLE TORNADO MAJOR DAMAGE TO 3 HOMES

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of April 28, 2008

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 289:30 AM EDTEF0Cleveland, NC0.140$20,000
April 281:10 PM EDTEF1Halifax, VA0.9240$500,000
April 282:25 PM EDTEF0Suwannee, FL0.150
April 282:48 PM EDTEF1Brunswick, VA16.0250$705,000
April 283:40 PM EDTEF1City of Colonial Heights, VA1.08021$2.0 million
April 283:50 PM EDTEF1Greensville, VA2.050$15,000
April 284:05 PM EDTEF3City of Suffolk, VA24.0400200$30 million
April 284:10 PM EDTEF0Southampton, VA0.330$5,000
April 284:18 PM EDTEF1Surry, VA0.330$74,000
April 284:35 PM EDTEF0James City, VA0.550$200,000
April 284:40 PM EDTEF1Isle of Wight, VA3.050$184,000
April 284:45 PM EDTEF1Mathews, VA0.350$50,000
April 284:55 PM EDTEF0Gloucester, VA11.050$20,000
April 285:25 PM EDTEF0Beaufort, NC0.220
April 285:40 PM EDTEF0Hyde, NC0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.